Select country
Membership information
0800 561 9000
Medicolegal advice
0800 561 9090
Menu
Refine my search

Video: A Nitrofurantoin Problem

Post date: 29/05/2019 | Time to read article: 2 mins

The information within this article was correct at the time of publishing. Last updated 05/06/2019

Video Transcript

Dr Marika Davies: In the case we’re looking at now, the patient in question was a retired teacher.  She had suffered with urinary tract infections for many years and so her GP prescribed her a daily dose of a prophylactic antibiotic, nitrofurantoin, which seemed to work well. 

Fourteen months after starting the medication, the patient had her liver function tested.  The results came back as normal. But, another check ten months later, showed a slightly raised ALT of 54. The GP considered the results and decided that as the patient was overweight, the elevated ALT was probably down to a fatty liver.  

He decided not to take any further action. 

Five months later, and now three years after starting the nitrofurantoin, the patient went to see her GP again with an unusual rash on her legs. It looked like lots of small bruises. The GP wasn’t sure what was causing the rash so arranged some blood tests and referred her to hospital.  

The new liver function tests showed a significantly raised ALT of 161 and the rash was diagnosed as possible leucocytoclastic vasculitis – potentially caused by the nitrofurantoin. As a result, the drug was stopped, the rash disappeared and the patient’s ALT returned to normal.

The patient brought a claim against the GP. She said he had failed to carry out medication reviews, arrange repeat testing when the ALT was reported to be mildly abnormal and therefore stop nitrofurantoin at an earlier stage.

Dr Clare Devlin: Medical Protection obtained expert opinion from a GP and a rheumatologist. The GP criticised the clinician for not repeating the liver function tests after the first ALT result and for assuming that the raised levels were due to a fatty liver. The rheumatologist confirmed that the raised liver enzymes and the rash were indeed consistent with the patient's use of nitrofurantoin.  

Dr Marika Davies: Both the GP expert and rheumatologists’ findings confirmed that had the doctor not assumed the raised ALT was down to a fatty liver, and had then taken the appropriate action, nitrofurantoin could have been identified as a possible cause – and stopped a year earlier than it was. This meant that the case was deemed to be indefensible and it was settled for a low sum.

Dr Vanessa Perrott: Obviously mistakes can and will still occur no matter how perfect the setting in which you practise. Having a robust strategy and communication tool to handle those communication problems is something that we assist members with. 

We've developed a framework called the ASSIST model and members who've used this model really report that they like the robustness of it as well as the practical nature of the phrases and the terminology that are used with it. So, it is something that comes strongly recommended both by us and by other members.

Dr Marika Davies: There are crucial learnings from this case. Nitrofurantoin can cause hepatotoxicity or pulmonary toxicity. So, before they prescribe it, clinicians should consider the risks and benefits, particularly if it’s for long-term use and for patients susceptible to liver or lung damage.  

Three to six monthly monitoring including LFTs and enquiry about respiratory symptoms would be in keeping with National Formulary guidelines on monitoring. The clinician should discuss with the patient the benefits, risks, burdens and side effects of any proposed medication as well as how it will be monitored, reviewed and possibly tested in future.

Efficient systems at the surgery also need to be in place to trigger timely medication reviews. 

Share this article

Share
Load more reviews
Rating

You've already submitted a review for this item

|
New site feature tour

Introducing an improved
online experience

You'll notice a few things have changed on our website. After asking our members what they want in an online platform, we've made it easier to access our membership benefits and created a more personalised user experience.

Why not take our quick 60-second tour? We'll show you how it all works and it should only take a minute.

Take the tour Continue to site

Medicolegal advice
0800 561 9090
Membership information
0800 561 9000

Key contact details

Should you need to contact us, our phone numbers are always visible.

Personalise your search

We'll save your profession in the "I am a..." dropdown filter for next time.

Tour completed

Now you've seen all of the updated features, it's time for you to try them out.

Continue to site
Take again